On bc for 10 years, symptoms of hormone imbalance


(England)

I am a 25 year old female, trying to understand why my body doesn't feel like my own anymore. I can only guess my symptoms are down to long term use of bc (10yrs). I'm pretty sure it is this that has caused me to experience hormone imbalance symptoms.

I never used to have acne, oily skin, thinning head hair, excess facial and body hair which I hate and now have to remove even if it is blonde it is very noticable (lanugo hair, according to doctor, through being underweight?!) My doctor agrees I could well have a hormone imbalance but believes my symptoms are due to being 'underweight' after calculating my bmi. Although I am aware this is a possibility, I still believe the cause is due to long term bc use so for my own piece of mind I have asked for my progesterone, estrone, testosterone, dhea, and cortisol (insulin resistance?) to be checked. After a lot of research on my part, I believe it could be adrenal/excess androgens causing my problems. I would have prefered a saliva test over a blood test as I believe it to be more accurate but I think the doctor said they don't do saliva tests. Until I get my next cycle, (and 21 days after) I will have to wait for the results.

Getting back to my weight, I admit, I probably could do with putting on a few pounds at 6st 9 I am petite and only 5ft tall. I am very active and still have normal, regular cycles. I eat like a horse (probably the wrong things, carbs are my biggest downfall) but I have recently cut back alot on these despite the doctor telling me I should be eating more to gain weight! I disagree as I know how much I eat and never seem full so I know I am eating the wrong kind of foods which I am trying to change... surely it can't be normal to eat pasta, rice and potato in one go and still not feel satisfied?! (Before I get called a pig, I don't eat all of that in one sitting anymore!).

I am desperate to feel normal again but worried that natural progesterone cream might make my hair and acne problem worse (told by doctor) as for every good thing I have read about this cream, it seems it also has the ability to not only help eliminate these symptoms but could also cause estrogen dominance symptoms and convert into testosterone? If I do have low progesterone, I know it is very important to use the right amount of cream. I can only hope this will work for me and get through the next couple of months until I get my results... wish me luck.

Comments for On bc for 10 years, symptoms of hormone imbalance

Click here to add your own comments

Mar 10, 2010
On bc for 10 years, symptoms of hormone imbalance
by: Wray

The BC is one of the causes of your problems, not being underweight. Another factor is the food you eat, too many carbs! Incidentally you can have saliva tests done in the UK, we work closely with a UK naturopath who has them done for her patients via Genova Diagnostics. I would advise coming off the BC and using a copper T IUD if you need it for contraception, this is the safest route. Do not let them persuade you to have the newer version which has a progestin impregnated into the IUD. Please see this web page on contraceptives.

You are correct in thinking high androgen levels are the culprit. High insulin levels cause androgens to rise, this in turn will cause the problems you mention. It's essential to keep insulin stable, as it can lead to insulin resistance as you say. The carbs are the culprit here, particularly the starchy carbs you eat. These prompt the pancreas to make insulin, often too much as blood glucose is rising too rapidly. The high insulin not only stimulates androgen production, but it will cause blood sugar to fall too rapidly. This is turn will make you hungry again and want more carbs! See this web page on acne.

There is a link on this page to a page on insulin resistance you might care to look at too. Please eat more protein, and avoid all starchy carbs, certainly until you stabilise. You might like to look at these web sites for ideas on what to eat:
Tree of Life Rejuvenation Center ? Raw food
The Paleo Diet
Dr Mercola Nutritional Typing
Finally your progesterone level will be too low, as it is being suppressed by the male hormones. I normally recommend between 100-200mg/day of progesterone, the more severe the symptom, the more is needed.
You might like to look at this page.
Take care, Wray

Mar 10, 2010
We have something in common!
by: Amy

I had been on the BC pills for 20 years up until a year ago when I suddenly stopped taking them due to feeling horrible and suspecting it was due to the pill and my age, I'm 42. I stopped cold turkey and have been a mess since! Acne, insomnia, strange body tingles, mood swings, headaches, heart palps, foggy thinking and so on. I obviosly have a hormone imbalance as well. I tried several different approaches, over the counter supplements, Chinese herbs, acupuncture and most recently natural progesterone cream.

This cream is the most effective yet. I am still new to it, less than a month, but I'm noticing some positive effects already. Sleeping deeper, improved acne, calmer. I have hope I will improve more as I read it takes up to 3 months before you have the full benefits.

Mar 12, 2010
We have something in common!
by: Wray

Hi Amy. 20 years is a long time, I'm relieved you've stopped them. You might like to look at this web page to see why. Cold turkey is not dangerous with the pill, but the adverse side affects would have been bad, as you describe. If only someone had told you about progesterone first, it's far gentler to use this and reduce the pill dose slowly at the same time. It can take between 3-6 months to have a full affect, but I see you are already benefiting. If at any time you feel stressed or your symptoms worsen I suggest you use more cream. As you are about to enter peri-menopause, if not already in it, please look at this page. Take care, Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...